Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 306, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 6, 2023, 2:48 PM EDT for Murray County, Whitfield County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2023, 2:48 PM EDT (18:48 UTC)
- Expired
- Jul 6, 2023, 3:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Murray County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 118 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 763 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
480
WUUS52 KFFC 061848
SVRFFC
GAC213-313-061915-
/O.NEW.KFFC.SV.W.0306.230706T1848Z-230706T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
248 PM EDT Thu Jul 6 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southern Murray County in northwestern Georgia...
Southeastern Whitfield County in northwestern Georgia...
* Until 315 PM EDT.
* At 248 PM EDT, a severe thunderstorm was located near North Georgia
Speedway, or near Dalton, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dalton, Chatsworth, Mill Creek, Carters, Dawnville, Ramhurst, Fort
Mountain State Park, Tilton and North Georgia Speedway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3475 8465 3460 8465 3460 8473 3461 8473
3461 8472 3462 8472 3462 8474 3461 8475
3461 8486 3462 8486 3462 8491 3463 8491
3462 8493 3462 8498 3470 8505 3472 8505
3472 8507 3484 8491
TIME...MOT...LOC 1848Z 301DEG 17KT 3473 8488
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
649
WWUS52 KFFC 061903
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
303 PM EDT Thu Jul 6 2023
GAC213-313-061915-
/O.CON.KFFC.SV.W.0306.000000T0000Z-230706T1915Z/
Murray GA-Whitfield GA-
303 PM EDT Thu Jul 6 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHERN MURRAY AND SOUTHEASTERN WHITFIELD COUNTIES...
At 303 PM EDT, a severe thunderstorm was located over North Georgia
Speedway, or 7 miles south of Chatsworth, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dalton, Chatsworth, Carters, Ramhurst, Fort Mountain State Park,
Tilton and North Georgia Speedway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3475 8465 3460 8465 3460 8473 3461 8473
3461 8472 3462 8472 3462 8474 3461 8475
3461 8486 3462 8486 3462 8491 3463 8491
3462 8493 3462 8498 3468 8499 3481 8484
TIME...MOT...LOC 1903Z 305DEG 18KT 3468 8480
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:30 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 6, 1:30 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 130 PM EDT Thu Jul 6 2023 ...New 18Z Aviation Discussion... .SHORT TERM... (Today through Friday) Issued at 418 AM EDT Thu Jul 6 2023 Key Messages: - Scattered non severe thunderstorm area expected again this afternoon and evening, with a peak in activity between 3 PM and 7 PM. - Non severe thunderstorm activity is expected again Friday afternoon and evening. At 415 AM, the main concern in the region was the development of patchy dense fog over northeast and east central Georgia. The core of the fog was centered around the Athens area where the ASOS station was reporting visibilities near half a mile. Fog should continue and potentially expand in the region through sunrise due to clear skies and the resulting radiational cooling. Today into this Evening: Diurnally driven convection will be the primary forecast concern again today. Unlike yesterday when there was a weak shortwave to focus some of the activity, it looks like diurnal heating will be the main driver today. A weak wave could move into Alabama later in the afternoon but the core of the lift with this feature should remain to our west. With these considerations in mind our greatest precipitation chances for today are focus along the axis of greatest instability. Per HREF guidance this should be over western and southern Georgia, and we have 35-45% precipitation chances in the forecast for these areas. The timing of convection this afternoon should also center on the period of peak heating (3 PM to 7 PM). With 700-500 mb lapse rates of 5.0-5.5 C/km, 0-6 km wind shear of only 4-12 kt and PWAT values in the 1.8-2.0 inch range, severe weather is unlikely but individual storms may efficient rain producers. Temperatures should be the definition of average this afternoon. Highs in the upper 80s are expected in the mountains of northern Georgia. Further south high temperatures should range from near 90 degrees in Atlanta to the mid 90s in central Georgia. Thoughts Regarding Friday: The rinse and repeat weather pattern should continue on Friday. PWAT values will remain high and with little to no forcing mechanisms we can anticipate another day of scatter shot diurnal convection. Thus we have precipitation chance in the 25-40% range spread across the state. Mid level lapse rates and wind shear should remain meager and thus severe weather is not anticipated for Friday afternoon. Temperatures should remain typical for early July with highs generally within 3 degrees of seasonal norms. Albright && .LONG TERM... (Friday night through Wednesday) Issued at 418 AM EDT Thu Jul 6 2023 Key Messages: - Diurnal storms through weekend. - Some model consistency in beginning to show more organized convection Sunday into Monday, but plenty of uncertainty. - Could see some drier air filter into the area by midweek, but small shifts in some features could prevent this Weekend: Into the weekend, subtropical ridge in east Pacific extending into desert SW will slowly begin to build. Simultaneously, anticyclonic rossby wave break in eastern Alaska will help a lobe of the tropospheric polar vortex cut off a bit over Hudson Bay and eastern Canada. These together will create a PV gradient over the CONUS that will be aimed at the SE. In other words, ridge to our west and large trough to our north means the east CONUS should be the recipient of several shortwaves as they move around and between these features. Or, more simply, it's gonna be wet. These features remain in place through most of the long term. Sfc lows that form to our north will draw in moisture, but the frontal boundaries are not likely to reach us until the middle part of next week. PWATs will remain quite high as a result, staying regularly in the 1.6"-2.0" range. Temperatures will also remain warm, though regular afternoon convection combined in part with just how moist it is out there through the whole tropospheric column will likely preclude the need for additional heat advisories. Still, heat indices at our near 100 will be a regular occurrence, especially in parts of central Georgia, so take it easy if doing repeated outdoor activities. Sunday Night into Monday: There seems to be some building model consistency around some kind of linear complex moving into the SE along the NW flow that is in place aloft. The timing and the exact where of any line of storms is the more challenging part - plus there will still be plenty of moisture around on Sunday for general diurnal convection, which could complicate the forecast further. CAPE values on Sunday and Monday look to be between 1000-2000 J/kg, some shear at approximately 30 kts 0-6 km is in place. Storms may also move in with an organized cold pool, which would drive potential up as well. Definitely something to keep an eye on in the forecast going forward. Tuesday and Wednesday: Things get more uncertain here. There is going to be the initial impacts of how convection plays out the previous day, as something as large as an MCS would have latent heat feedbacks that could be significant for how things play out. However, there are an increasing number of ensemble members, as well as several deterministic models, that do slide a portion of the trough into the CWA, driving with it some relatively less moist air behind a sfc frontal boundary. PoPs are a bit lower on Tuesday and Wednesday, especially in northern Georgia, given the uncertainty around how this will play out. Lusk && .AVIATION... (18Z TAFS) Issued at 1250 PM EDT Thu Jul 6 2023 Afternoon/eve convection likely today and tomorrow. Hi-res models don't have a great handle on the line of shra/tsra just across western GA this afternoon, but for timing think the 19-23 tempo still looks good. Convective initiation may be a little earlier tomorrow. West winds will continue through the period. //ATL Confidence...18Z Update... Med confidence all elements. NListemaa && .PRELIMINARY POINT TEMPS/POPS... Athens 72 92 70 90 / 20 30 30 30 Atlanta 73 91 72 91 / 20 30 20 30 Blairsville 66 84 63 85 / 20 30 30 50 Cartersville 70 91 69 92 / 30 30 20 40 Columbus 73 92 72 93 / 20 40 40 40 Gainesville 71 90 70 90 / 20 30 20 40 Macon 74 93 72 93 / 20 40 30 40 Rome 71 91 70 92 / 30 30 20 40 Peachtree City 71 91 70 92 / 20 40 30 30 Vidalia 75 94 74 93 / 20 40 40 50 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Hernandez LONG TERM....Lusk AVIATION...NListemaa
Hazardous weather outlook, Jul 6, 2:47 PM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Peachtree City GA 247 PM EDT Thu Jul 6 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-071900- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 247 PM EDT Thu Jul 6 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are expected in the region again this afternoon and evening. Widespread severe weather is unlikely, but the storms may produce frequent lightning and heavy rainfall and occasional strong wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Thunderstorms will be possible each afternoon and evening through Wednesday. At this time the risk for severe weather appears low on any given day. There does appear to be a peak in precipitation potential on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jul 6, 1:26 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
126 PM EDT Thu Jul 6 2023
GAZ011-019-061800-
Chattooga GA-Floyd GA-
126 PM EDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of central Floyd and
central Chattooga Counties through 200 PM EDT...
At 126 PM EDT, a strong thunderstorm was over Summerville, moving
southeast at 15 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Rome, Summerville, Trion, Berryton, Tidings, Armuchee and James H.
Floyd State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3448 8542 3454 8538 3457 8531 3444 8511
3434 8515 3430 8528
TIME...MOT...LOC 1726Z 312DEG 11KT 3447 8532
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 6, 1:28 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
128 PM EDT Thu Jul 6 2023
GAZ002-011-061800-
Chattooga GA-Walker GA-
128 PM EDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of south central Walker
and northeastern Chattooga Counties through 200 PM EDT...
At 128 PM EDT, a strong thunderstorm was over Center Post, or 8 miles
southwest of Lafayette, moving southeast at 15 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Center Post and Subligna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3460 8547 3465 8544 3468 8537 3455 8515
3451 8522 3457 8531 3454 8538 3451 8540
TIME...MOT...LOC 1728Z 312DEG 11KT 3461 8539
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 6, 2:22 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
222 PM EDT Thu Jul 6 2023
GAZ002>005-061900-
Whitfield GA-Catoosa GA-Walker GA-Murray GA-
222 PM EDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of southeastern
Catoosa, west central Murray, Whitfield and east central Walker
Counties through 300 PM EDT...
At 221 PM EDT, a strong thunderstorm was over Rocky Face, or near
Dalton, moving southeast at 15 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Dalton, Chatsworth, Varnell, Tunnel Hill, Cohutta, Mill Creek,
Dawnville, Wood Station, Rocky Face and Tilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3478 8475 3463 8492 3463 8493 3461 8493
3461 8500 3475 8521 3496 8500
TIME...MOT...LOC 1821Z 313DEG 13KT 3482 8505
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:04 PM EDT | Special Weather Statement | FFC | Macon | 41 min |
| Jul 5, 8:31 PM EDT | Special Weather Statement | FFC | Marion | 29 min |
| Jul 5, 9:00 PM EDT | Special Weather Statement | FFC | Marion | 30 min |
| Jul 6, 1:26 PM EDT | Special Weather Statement | FFC | Chattooga | 34 min |
| Jul 6, 1:28 PM EDT | Special Weather Statement | FFC | Chattooga | 32 min |
| Jul 6, 2:22 PM EDT | Special Weather Statement | FFC | Whitfield | 38 min |
| Jul 6, 2:51 PM EDT | Special Weather Statement | FFC | Carroll | 24 min |
| Jul 6, 3:01 PM EDT | Special Weather Statement | FFC | Gilmer | 29 min |
| Jul 6, 3:13 PM EDT | Special Weather Statement | FFC | Murray | 32 min |
| Jul 6, 3:18 PM EDT | Special Weather Statement | FFC | Coweta | 27 min |
| Jul 6, 3:50 PM EDT | Special Weather Statement | FFC | Fayette | 25 min |
| Jul 6, 4:02 PM EDT | Special Weather Statement | FFC | Meriwether | 28 min |
| Jul 6, 4:33 PM EDT | Special Weather Statement | FFC | Gwinnett | 27 min |
| Jul 6, 6:18 PM EDT | Special Weather Statement | FFC | Walker | 27 min |
| Jul 6, 7:35 PM EDT | Special Weather Statement | FFC | Hancock | 25 min |
| Jul 6, 7:44 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Hancock, Washington | 31 min |
| Jul 6, 7:47 PM EDT | Special Weather Statement | FFC | Houston | 28 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.